CaltechAUTHORS
  A Caltech Library Service

Modes of extensional tectonics

Wernicke, Brian and Burchfiel, B. C. (1982) Modes of extensional tectonics. Journal of Structural Geology, 4 (2). pp. 105-115. ISSN 0191-8141. https://resolver.caltech.edu/CaltechAUTHORS:20140902-095759313

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20140902-095759313

Abstract

Although hundreds of papers have been devoted to the geometric and kinematic analysis of compressional tectonic regimes, surprisingly little has been written about the details of large-scale strain in extended areas. We attempt, by means of quantitative theoretical analysis guided by real geological examples, to establish some ground rules for interpreting extensional phenomena. We have found that large, very low-angle normal faults dominate highly extended terranes, and that both listric and planar normal faults are common components of their hanging walls. The very low-angle normal faults may have displacements from a few kilometres up to several tens of kilometres and we regard their hanging walls as extensional allochthons, analogous (but with opposite sense of movement) to thrust-fault allochthons. Differential tilt between imbricate fault blocks suggests listric geometry at depth, whereas uniformly tilted blocks are more likely to be bounded by planar faults. The tilt direction of imbricate normal-fault blocks within large extensional allochthons is commonly away from the transport direction of these sheets, but in many cases tilts are in the same direction as transport, thus limiting the usefulness of the direction of tilting as a transport indicator. The presence of chaos structure, a structural style widely recognised in the Basin and Range Province, implies large scale simple shear on very low-angle normal faults and does not necessarily form as a result of listric faulting.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1016/0191-8141(82)90021-9 DOIArticle
http://www.sciencedirect.com/science/article/pii/0191814182900219PublisherArticle
ORCID:
AuthorORCID
Wernicke, Brian0000-0002-7659-8358
Additional Information:© 1982 Pergamon Press Ltd. Received 1 September 1981, accepted in revised form 10 March 1982. This paper benefited from the critical reviews of R. E. Anderson, A. W. Bally, P. L. Hancock and James Helwig. We thank M. S. Beaufait, R. G. Bohannon, G. A. Davis, R. K. Dokka, E. G. Frost, P. L. Guth, W. B. Hamilton, L. Royden and T. J. Shackleford for fruitful discussions. This work was supported by NSF Grant 7713637 awarded to B. C. Burchfiel and NSF Grant EAR7926346 awarded to B. C. Burchfiel and P. Molnar.
Funders:
Funding AgencyGrant Number
NSF7713637
NSFEAR 7926346
Issue or Number:2
Record Number:CaltechAUTHORS:20140902-095759313
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20140902-095759313
Official Citation:Brian Wernicke, B.C. Burchfiel, Modes of extensional tectonics, Journal of Structural Geology, Volume 4, Issue 2, 1982, Pages 105-115, ISSN 0191-8141, http://dx.doi.org/10.1016/0191-8141(82)90021-9. (http://www.sciencedirect.com/science/article/pii/0191814182900219)
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:49099
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:02 Sep 2014 20:07
Last Modified:03 Oct 2019 07:10

Repository Staff Only: item control page